Lactic acidosis related to nucleoside therapy in HIV-infected patients

Vicenç Falcó, Manuel Crespo, Esteban Ribera

Research output: Contribution to journalReview articleResearchpeer-review

21 Citations (Scopus)

Abstract

The incidence of nucleoside analogue-related lactic acidosis has been estimated in 0.57 - 8.5 cases/1000 person years of antiretroviral therapy. The onset of lactic acidosis is usually insidious and patients complain of nausea, vomiting, abdominal pain, fatigue and weight loss. When lactate levels are high enough, a catastropic clinical situation develops, resulting in multiorgan failure. The mortality rate of patients with lactic acidosis related to nucleoside therapy is very high, 33 - 60%. Although all nucleoside analogues have been implicated in lactic acidosis, most cases are associated with stavudine. At present, there are no controlled trials to evaluate the treatment of nucleoside-induced lactic acidosis. Therapy is based on supportive measures and discontinuation of all antiretroviral drugs. Administration of essential vitamin coenzymes, electron acceptors and L-carnitine may be useful in some cases.
Original languageEnglish
Pages (from-to)1321-1329
JournalExpert Opinion on Pharmacotherapy
Volume4
Issue number8
DOIs
Publication statusPublished - 1 Aug 2003

Keywords

  • Hyperlactataemia
  • Lactic acidosis
  • Mitochondrial toxicity
  • Nucleoside analogues

Fingerprint Dive into the research topics of 'Lactic acidosis related to nucleoside therapy in HIV-infected patients'. Together they form a unique fingerprint.

Cite this